Elevation of Carbamazepine-10, 11-Epoxide by Quetiapine

Authors

  • Dr. Brian J. Fitzgerald Pharm.D.,

    Corresponding author
    1. Fircrest Residential Habilitation Center, University of Washington, Seattle, Washington.
    2. School of Pharmacy, University of Washington, Seattle, Washington.
    Search for more papers by this author
  • Dr. Anthony J. Okos M.D.

    1. Fircrest Residential Habilitation Center, University of Washington, Seattle, Washington.
    2. School of Medicine, University of Washington, Seattle, Washington.
    Search for more papers by this author

Fircrest Department of Pharmacy, 15230 15th Avenue NE, Seattle, WA 98155; e-mail: bfitz@u.washington.edu.

Abstract

A 52-year-old woman and a 56-year-old man who were receiving carbamazepine experienced markedly elevated levels of its active metabolite, carbamazepine-10,11-epoxide (CBZ-E), after starting quetiapine therapy. The CBZ-E:carbamazepine ratio increased 3–4-fold in each patient. Levels of CBZ-E returned to baseline after discontinuing this drug combination. The metabolite can accumulate and cause neurotoxicity. The woman experienced ataxia and agitation while receiving quetiapine, which resolved after carbamazepine was switched to oxcarbazepine. The man was asymptomatic. To our knowledge, these are the first two case reports describing this interaction. Quetiapine may inhibit epoxide hydrolase and/or glucuronidation of carbamazepine-10,11-trans-diol in the same way as valproate and possibly lamotrigine do. If carbamazepine and quetiapine are administered concurrently, clinicians should consider monitoring CBZ-E concentrations.

Ancillary